zig
0

Notifications

  • You're all caught up!

The Side Effects of Magnesium & Heart Medication

by
author image Carole Anne Tomlinson
Carole Anne Tomlinson is a registered nurse with experience in rehabilitation, nutrition, chemical dependency, diabetes and health problems related to the elderly. Tomlinson holds a Bachelor of Arts in criminal justice and is presently working on her master's degree in nursing. Her screenplays have been viewed by Merchant Ivory, Angela Lansbury and Steven King's associates.
The Side Effects of Magnesium & Heart Medication
older woman looking faint standing in her kitchen Photo Credit KatarzynaBialasiewicz/iStock/Getty Images

Magnesium, is a mineral needed by your body for the health of your lungs, heart and nervous system, the University of Maryland Medical Center reports. Heart medication may differ in types, from diuretics like furosemide to calcium channel blockers such as diltiazem. Heart medication such as diltiazem, is prescribed if your heart does not produce the correct rhythm. Furosemide a diuretic heart medication helps your body to rid itself of unnecessary fluid. Side effects may occur with both magnesium supplements and these specific heart medications.

Cold Hands and Feet

Your hands and feet may feel cold when you take a medication for your heart. This may occur because the heart medication decreases your blood pressure. If this occurs too much, not enough blood may reach your extremities, making them feel colder than normal. You may feel like wearing gloves and warm socks. This is a common side effect when starting a heart medication. If it continues or becomes bothersome, call your doctor for advice and treatment.

Diarrhea

Diarrhea may occur as a common side effect of the mineral magnesium. You may use the bathroom several times having loose stools. Typically, diarrhea only will occur when you begin taking a magnesium supplement, and should go away as you use it more. This may become a problem if this side effect continues. Speak with your doctor if diarrhea occurs in severe form.

Runny Nose

You may experience a runny nose, also called rhinitis when you start taking some heart medicines. Rhinitis does not classify as a serious health problem, unless it continues. If it does, ask your physician for aid.

Dizziness

Dizziness may occur as a side effect of heart medicines. You may feel lightheaded when standing up from a sitting position, a condition known as postural hypotension. This occurs if the medicine you take lowers your blood pressure too much. Standing suddenly causes a rapid, but usually momentary drop in blood pressure. Your head may feel as if it is spinning or that the room is spinning. As your body acclimates to your heart medication, postural hypotension should cease on its own.

Mild Fatigue

Mild fatigue may occur when you first take some heart medications, Drugs.com indicates. You may feel tired as if you lack sleep, even when you do not. You may need to rest. Call your doctor if this side effect continues or appears severe.

Combination Side Effects

Depending upon the heart medication you take, using magnesium can cause some side effects with it. For example, if you take a calcium channel blocker, such as diltiazem or amlodipine, magnesium can make it more likely that you will have side effects of the heart medicine than you would without the supplement. This may occur because magnesium is a natural calcium channel blocker.

LiveStrong Calorie Tracker
Lose Weight. Feel Great Change your life with MyPlate by LIVESTRONG.COM
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.